Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 236, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 26, 1998, 1:28 AM CDT for Clark County, Wisconsin. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 26, 1998, 1:28 AM CDT (06:28 UTC)
- Expired
- Sep 26, 1998, 2:30 AM CDT
- In force
- 62 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Clark County, WI
The radar
The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 1:40 AM CDT | Hail 1.5 | Thorp, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 26, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 775 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
359 WUUS1 KLSE 260629 RRA SVRLSE WIC019-260730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 128 AM CDT SAT SEP 26 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CLARK COUNTY IN CENTRAL WISCONSIN * UNTIL 230 AM CDT * AT 130 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 25 MILES NORTHEAST OF EAU CLAIRE...NEAR THORPE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OWEN AND LONGWOOD BY 155 AM THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS RIECK/NELSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 2:28 PM CDT, 11 hours earlier.
Area forecast discussion, Sep 25, 2:28 PM CDT, 11 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 228 PM CDT FRI SEP 25 1998 MAIN FORECAST PROBLEMS TONIGHT ARE CHANCES FOR THUNDERSTORMS. SURFACE ANALYSIS IS RATHER COMPLEX THIS AFTERNOON. A STALLED FRONTAL BOUNDARY ACROSS SOUTHERN MINNESOTA/NORTHERN IOWA WAS INDICATED ON THE LATEST (18Z) SURFACE MAP WITH A WARM FRONT INTO SOUTHERN IOWA. 12Z NGM AND ETA DIFFER ON THE PLACMENT OF THE LOW WHICH IS FORECAST TO DEVELOP AND STRENGTHEN THIS AFTERNOON...BUT CURRENTLY AM LEANING TOWARDS THE ETA SOLUTION WHICH IS SLIGHTLY FURTHER SOUTH. THIS WOULD BRING THE LOW CENTER INTO NORTHEAST NEBRASKA BY TOMORROW MORNING WHILE THE STALLED BOUNDARY ACROSS THE MINNESOTA/IOWA BORDER STRENGTHENS AND STARTS TO MOVE NORTH. STRONG WARM AIR ADVECTION IS INDICATED OVERNIGHT WITH 850-700MB QG FORCING RESPONDING BY GENERATING LIFT. LIFT IS ALSO INDICATED BY FRONTOGENETIC FORCING AT 1000 MB TONIGHT ACROSS SOUTHERN MINNESOTA. ONCE THE LOW LEVEL JET GAINS STRENGTH THIS EVENING ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA...WOULD EXPECT ALL OF THESE INGREDIENTS TO COME TOGETHER TO GENERATE CONVECTION WHICH SUPPORTS THE CURRENT FORECAST. NGM GUIDANCE LOOKS REASONABLE. COORDINATED WITH GRB AND DVN. KING
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 12:30 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 60 min |
| Sep 26, 1:44 AM CDT | Tornado Warning | ARX | Clark | 46 min |
| Sep 26, 2:56 AM CDT | Severe Thunderstorm Warning | ARX | Taylor | 54 min |
| Sep 26, 5:45 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 30 min |
| Sep 26, 6:09 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 61 min |
| Sep 26, 7:10 AM CDT | Severe Thunderstorm Warning | ARX | Taylor | 35 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.